How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Selah R, M.S. LPC Your Own Question
Selah R, M.S. LPC
Selah R, M.S. LPC, Therapist
Category: Mental Health
Satisfied Customers: 582
Experience:  Licensed Professional Counselor; over 13+ yrs exp working with adults, teens, & families/couples.
3241695
Type Your Mental Health Question Here...
Selah R, M.S. LPC is online now
A new question is answered every 9 seconds

I have been on Pristiq for 9 days now and i feel that my anxiey

This answer was rated:

I have been on Pristiq for 9 days now and i feel that my anxiey has increased which was what i was prescribed it for. I read alot about it and it says that it treats major deppression which i can say that i have never had. My anxiety started due to stomach problems so this is what my GI gave me and siad that it would calm me down. Would it be safe to quit taking this cold turkey just after 9 days or should i get off of it slowly. My doctor is very hard to get in touch with.

Thanks,
Chat Conversation Started
Selah R, M.S. LPC :

Thank you for trusting JustAnswer with your important question.

Selah R, M.S. LPC :

You can safely stop taking Pristiq after nine days. You may have some mild discontinuation effects, which should be fairly similar to any side effects you had starting the medication (most common are dizziness or nausea). Since you've been on it a short amount of time, these symptoms should resolve in just a few days.

Customer:

Hello

Customer:

What would you advise for handleing situational anxiety? should i be on a major anti depressent?

Selah R, M.S. LPC :

Pristiq is a newer form of Effexor XR, which was FDA approved for Generalized Anxiety Disorder, Panic Disorder, Social Anxiety Disorder, and Major Depressive Disorder. The newer medication, Pristiq, so far has only completed the requirements for FDA approval for MDD. But many doctors still use it for the anxiety disorders because it is so similar to Effexor XR.

Selah R, M.S. LPC :

Short term, intermittent anxiety is usually treated with an antianxiety medication such as Klonopin or Xanax. Some doctors are afraid to prescribe this class of medications because there is a risk of dependency (getting where you need to take it) and abuse (overtaking it).

Selah R, M.S. LPC :

Some of the SSRI antidepressants also work well for anxiety, even if it's situational (stress, job, grief, etc). These include Paxil, Lexapro, and Zoloft.

Customer:

I always keep a xnax on me but am scared to take it with the pristq. will it have any advirse side effects.

Selah R, M.S. LPC :

For anxiety doesn't respond to SSRIs but needs to be addressed with medication due to the severity or frequency, there are also medications such as Buspar and Wellbutrin.

Selah R, M.S. LPC :

You can take Xanax and Pristiq combined.

Customer:

can i drink any alcohol while taking Pristiq

Customer:

That was my last question thank you very much

Selah R, M.S. LPC :

Pristiq (and Cymbalta, Effexor, and Savella) are types of antidepressants that effect both serotonin and norepinephrine. These are the brain chemicals that help regulate mood. Some people feel more anxious, keyed-up, irritable, or anxious when on medications that effect norepinephrine. So if the Pristiq continues to cause increased anxiety, it is worth trying an antidepressant that only works on serotonin.

Selah R, M.S. LPC :

Normal drinking (1-2/day) can be done while on Pristiq. Higher amounts of alcohol or binge drinking can increase the risk of liver damage. Alcohol can also cause more signs of depression, which could make it harder to find the right medication and dose for you.

Customer:

Thanks alot for the help. Do you think that i have givin it enough time to see if it could work for me?

Selah R, M.S. LPC :

Did you start at 50mg and are still at the same dose, or did they increase your dose already?

Customer:

just started @ 50mg

Selah R, M.S. LPC :

We would expect that most patients would start seeing positive effects in 2-4 weeks as the medication builds up in the blood stream and levels off. If you're not seeing any improvement by week 4, or the anxiety (or suicidal thoughts, or intense anger) continues to grow and get worse the longer you take the medication, then it's probably time to move to a different medication.

Selah R, M.S. LPC :

If you start seeing slight benefit in weeks 3 or 4, then it's worth giving it longer and possibly trying a higher dose.

Customer:

I'm just so worried about trying to get off of it if it is not the right medicine. I have heard that it is very hard

Selah R, M.S. LPC :

It can be unpleasant to discontinue, but we usually see the difficult withdrawal in people who have been on the medication for more than three months.

Customer:

Thanks Alot

Selah R, M.S. LPC :

You're welcome. If you feel the medication is not right for you, please talk to your doctor about trying and SSRI first. They are easier to discontinue, and you can always re-try the Pristiq if the SSRIs fail.

Selah R, M.S. LPC and other Mental Health Specialists are ready to help you